Serotonin Syndrome or Neuroleptic Malignant Syndrome?

Serotonin Syndrome and Neuroleptic Malignant Syndrome, and Malignant Catatonia are very difficult distinguish clinically. All three syndromes present with some degree of muscle rigidity, unstable vital signs, mental status changes, and sweating. Subtle differences in the presentation of each can help clinicians distinguish and appropriately manage these underrecognized syndromes.

Below we provide a basic review of Serotonin Syndrome and Neuroleptic Malignant Syndrome (NMS). Interestingly, many experts believe NMS to be on a spectrum that includes Malignant Catatonia. Malignant Catatonia, although not discussed here, has a presentation almost identical to NMS. 

Serotonin Syndrome

Serotonin Toxicity, or Serotonin syndrome (SS), is an iatrogenic syndrome. This means it is most commonly caused by medications or medical treatment.

Medications that alter serotonin functioning, especially those that potentiate serotonergic tone, are often implicated in the pathophysiology of this syndrome. Antidepressants such as selective serotonin reuptake inhibitors (SSRIs), serotonin norepinephrine reuptake inhibitors (SNRIs), tricyclics (TCAs), and monoamine oxidase inhibitors (MAOIs) are a few examples of medications that can induce serotonin syndrome.

Most cases of serotonin syndrome are mild and self-limited, but severe cases have mortality rates as high as 11%. Serotonin Syndrome is thought to be dependent on excessive stimulation of 5HT1A and 5HT2 receptors. About 15% of overdoses of selective serotonin reuptake inhibitors (SSRIs) result in illness suggestive of serotonin syndrome.

It is important to note that serotonin syndrome may occur when patients taking a monoamine oxidase inhibitor are administered other serotonergic agents such as SSRIs, buspirone or venlafaxine. The same is true for combinations of antidepressants with the mood stabilizer lithium or the antibiotic linezolid. Individuals who are slow metabolizers of serotonin may be particularly susceptible to Serotonin Syndrome. 

Medications Associated with Serotonin Toxicity

  • SSRIs, SNRIs, NDRIs, TCAs
  • Buspirone
  • MOAIs
  • Linezolid
  • Ritonavir
  • Lithium
  • Antiemetic agents: Ondansetron, metoclopramide
  • Triptans
  • Serotonergic antipsychotics

Clinical Features

Patients with serotonin toxicity usually present with rapid onset (within 24 hours) of altered mentation, confusion, stupor, nausea, sweating, and muscle rigidity. Patients are usually nonverbal with significant myoclonus, especially of the lower extremities. Hyperactive lower extremity reflexes, hyperactive bowel sounds, and lower extremity myoclonus are all suggestive of Serotonin toxicity and can help differentiate serotonin syndrome and NMS. The gastrointestinal symptoms associated with serotonin syndrome are likely due to the large amounts of serotonin contained in our guts (more than our brains actually!)

Hyperthermia, diaphoresis (i.e., sweating), and shivering/tremulousness may accompany the above. The patient is often confused, stiff, warm to touch, and mumbling.

Signs of Serotonin Toxicity 

  • Altered Mental Status, Confusion, Coma, Stupor, Irritability, euphoria
  • Hyperreflexia, tremor, myoclonus, ankle clonus
  • Autonomic instability (similar to NMS)
  • Temperature dysregulation (Shivering)
  • Gastrointestinal Symptoms (Nausea/Vomiting/Diarrhea)
  • Elevated CK (relatively uncommon, but can occur)
  • Elevated White Blood Cell Count
  • Elevated Liver Enzymes

To facilitate consistency in diagnosis, and accurately, the Hunter criteria were developed. Essentially, in any patient who has taken a serotonin medication they must also display other signs as listed below to meet criteria for Serotonin Toxicity. 

Hunter Criteria

Treatment of Serotonin Syndrome

The treatment for Serotonin Syndrome is mostly supportive. Monitoring vital signs, oxygenation, hydration status, and blood pressure are essential. Cooling blankets may be used when hyperthermia becomes dangerous. Medications such as benzodiazepines (e.g. Lorazepam/Ativan) can help with tremulousness and muscle rigidity. Cyproheptadine, a serotonin antagonist, can also help hasten recovery. Propranolol is often used to stabilize heart rate and blood pressure. 

Neuroleptic Malignant Syndrome (NMS)

Overview

Neuroleptic Malignant Syndrome (NMS) is most likely caused by first generation antipsychotic medications, especially high-potency agents like haloperidol. NMS is thought to be due, in part, to decreased dopaminergic tone in the basal ganglia. The rapid withdrawal of dopamine agonists or L-dopa may also induce NMS. Some experts consider NMS “Neuroleptic-induced Catatonia,” given the similarities in presentation. The mortality rate for NMS is about 15% in well-managed cases and most individuals require treatment in an intensive care setting. Individuals with preexisting disorders of the basal ganglia (Parkinson Disease, Wilson’s Disease, Huntington Disease, etc.) or history of catatonia are at significant risk for developing NMS. 

Clinical Features of NMS

NMS typically develops over a few days with slow onset of muscle rigidity, blood pressure instability, mental status changes and hyperthermia. When obtaining the patient’s history there is often a recent addition of a dopamine antagonist or a recent withdrawal of a dopamine agonist that likely explains the cause. Electroencephalography (EEG) is abnormal in about 50% of cases and most commonly shows generalized slowing. Creatine Kinase (CK) levels can be elevated up to 10x normal. In most cases, neuroimaging studies and CSF studies are normal. 

Clinical Findings

  • Hyperthermia >100.4F on two occasions
  • Rigidity
  • Mental Status Changes
  • Creatine Kinase (CK) at least 4 x normal
  • Blood Pressure >25% baseline or >20mmHg fluctuation in 24 hours
  • Heart Rate > 25% baseline
  • Respiratory Rate > 50% baseline
  • Negative work up for other causes
  • EEG Abnormal in about 50% of cases: Generalized slowing
  • CT Normal in >90% of cases
  • CSF studies normal in >90% of cases

Treatment

Similar to Serotonin Syndrome, treatment for NMS is supportive. Intravenous fluids, cooling blankets, and benzodiazepines are mainstay treatments. Dantrolene, a ryanodine receptor antagonist and muscle excitation-contraction de-coupler, may be used for muscle rigidity, which is the primary cause of hyperthermia. Bromocriptine, a dopamine agonist, has been helpful in some cases. Severe cases unresponsive to supportive treatment may be successfully treated with electroconvulsive therapy (ECT). Although no formal recommendation exists for when to reintroduce the problematic medication, most of us recommend at least two to four weeks.

Serotonin Syndrome Vs. Neuroleptic Malignant Syndrome (NMS)

References

  1. Oldham, Mark A., and Hochang B. Lee. “Catatonia Vis-à-vis Delirium: The Significance of Recognizing Catatonia in Altered Mental Status.” General Hospital Psychiatry 37.6 (2015): 554-59. Web.
  2. Stern, Theodore A., Gregory L. Fricchione, and Jerrold F. Rosenbaum. Massachusetts General Hospital Handbook of General Hospital Psychiatry. 6th ed. N.p.: n.p., 2010. Print.
  3. Tandon, Rajiv, Stephan Heckers, Juan Bustillo, Deanna M. Barch, Wolfgang Gaebel, Raquel E. Gur, Dolores Malaspina, Michael J. Owen, Susan Schultz, Ming Tsuang, Jim Van Os, and William Carpenter. “Catatonia in DSM-5.” Schizophrenia Research 150.1 (2013): 26-30. Web.
  4. Fink, Max, and Michael Alan Taylor. “Catatonia: A History.” Catatonia (n.d.): 1-18. Web.
  5. Jaimes-AlbornozW, Serra-Mestres J. Prevalence and clinical correlations of catatonia in older adults referred to a liaison psychiatry service in a general hospital. Gen Hosp Psychiatry 2013;35:512–6.
  6. Grover S, Ghosh A, Ghormode D. Do patients of delirium have catatonic features? An exploratory study. Psychiatry Clin Neurosci 2014;68:644–51.
  7. Valproic Acid for Treatment of Hyperactive or Mixed Delirium: Rationale and Literature Review Sher, Yelizaveta et al. Psychosomatics , Volume 56 , Issue 6 , 615 – 625
  8. Catatonia in Medically Ill Patients An Evidence-Based Medicine (EBM) Monograph for Psychosomatic Medicine Practice. Academy of psychosomatic medicine
  9. Levenson, James L. Essentials of Psychosomatic Medicine. Washington, DC: American Psychiatric Pub., 2007. Print.
  10. Kirkhart, Rob et al. “The Detection and Measurement of Catatonia.” Psychiatry (Edgmont) 4.9 (2007): 52–56. Print.
Subscribe to this Blog via Email!

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

Leave a Reply